Q. I have heard that many medications can cause hair loss. Is this side effect temporary? Does the hair grow back when the drug is stopped?
A. A surprising number of medications can cause temporary hair loss including blood pressure drugs and pain relievers. Most of the time, hair grows back when the drugs are discontinued. One reader shared this story:
When my cardiologist prescribed statins for my high cholesterol, I had terrible side effects. The hair loss was so bad that I had to wear a scarf when cooking to keep my hair out of the food. I stopped the drugs under doctor’s supervision and fortunately my hair grew back.”
We have listed some common drugs that may cause hair loss in our Guide to Hair and Nail Care. They range from the powerful acne medicine isotretinoin (Accutane) to arthritis drugs like celecoxib (Celebrex) or ibuprofen (Advil) and PPI acid-suppressor medications such as esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec), pantoprazole (Protonix) or rabeprazole (Aciphex). Thus, this side effect can affect a wide range of ages and conditions. While many doctors consider it a “minor” side effect, patients may be less accepting unless the drug is being used to treat a life-threatening disease such as cancer.